Get a Jump on Ototoxicity

By | 2022-02-07T18:04:04-05:00 June 30th, 2008|0 Comments

Get an early jump on ototoxicity, and you just may preserve a patient’s ear function. Ear damage due to the effects of some drugs can be unpredictable and permanent.
“The focus is on recognition and prevention of ototoxicity. The earlier you catch it and the more quickly you take the correct action, the better the chances of halting the damage or even recovering function completely,” says Susan F. Rudy, RN, MSN, CRNP, CORLN, a research and otolaryngology family nurse practitioner at the National Institute on Deafness and Other Communication Disorders in Bethesda, Md.

Ototoxic drugs or chemicals can damage the ear by targeting the eighth cranial nerve, also known as the vestibulocochlear nerve. This nerve includes the cochlear nerve, which relays hearing messages to the brain, and the vestibular nerve, which relays information about balance and head positioning. Damage to the vestibulocochlear nerve can result in —

  • Tinnitus, a ringing or noise in the ears that may or may not precede or accompany hearing loss
  • Hearing loss and deafness
  • Disturbances in balance

The most common ototoxic drugs include aminoglycoside antibiotics, loop diuretics, and some forms of chemotherapy.

Squirrely symptoms

Symptoms of ototoxicity can be tough to pin down and appear as a wide range of presentations, depending on the drug and the individual. Ototoxic drugs can attack one or both functions of the ears, and symptoms can happen suddenly or wax and wane over time.

When ototoxicity is damaging the cochlear nerve (hearing function), symptoms could range from a feeling of pressure in the ears to tinnitus to a severe hearing loss.

When a drug is damaging the vestibular nerve (balance function), the presentation is often subtle and can include lightheadedness, a vague sense of imbalance, or oscillopsia, a visual disturbance in which objects appear to be oscillating. Something to remember is that sedated or bedbound patients may not be aware of problems with balance.

“The less you move around, the less you are bothered by imbalance,” says Rudy.

Because ototoxic drugs act systemically, they usually affect both ears equally. This often results in mild, vague symptoms, although incapacitating vertigo with nausea and vomiting can be experienced if one ear is affected more than the other.

“The initial symptoms of ototoxicity are often not debilitating, and they may be ignored by patients,” says Rudy. When nurses are giving ototoxic drugs, they should “do careful symptom assessments each shift [for patients in a healthcare facility] and educate patients about vague symptoms.”

Diagnosis, treatment, prevention

The key elements in making a diagnosis of ototoxicity are symptoms, patient history, and test results.

The first line treatment is to stop the ototoxic drug and switch to a non-ototoxic drug, if at all possible. Oral steroids, such as prednisone, may be used for treatment; or steroids such as dexamethasone (Decadron) or methylprednisolone (Solu-Medrol) may be administered directly into the ear via transtympanic injection.

If vestibulocochlear function does not recover with these measures, the loss is likely to be permanent, so prevention is key. Monitoring for ototoxicity includes peak and trough testing to keep close tabs on serum levels of ototoxic antibiotics. In addition, audiology testing of patients who are on ototoxic drugs is important. Properly performed, audiology testing can detect hearing problems in the early stages, before they’re noticeable and affect a person’s day-to-day functioning.

“Ideally, before starting an ototoxic drug, patients should receive a baseline hearing test by an audiologist in a soundproof booth,” says Rudy. “But that may not be possible for critical patients in the ICU or ED. If you have to start the drug before a patient gets a hearing test, it should be performed as soon as possible.”

Audiology testing can also be done in the office or at the bedside using a tuning fork or the whisper test, although these methods are gross assessments of hearing and not as accurate as testing performed in a sound-proof booth.

Raising the Red Flag

Prescribers need to raise the red flag when ordering ototoxic drugs for patients who have an increased susceptibility to developing problems. These include those with —

  • Renal dysfunction
  • Hereditary predisposition to ototoxic reactions, including a genetic susceptibility in some Asians
  • Previous or concurrent ototoxic therapy
  • Preexisting hearing loss
  • Previous ototoxic insult

“History matters — such patients are more likely to have a bad outcome from ototoxic drugs,” says Rudy. “Once someone has symptoms or is asymptomatic but has a significant change on a hearing test, there’s no sound way of predicting whether it’s a temporary or permanent problem.”


Catherine Spader, RN, is a contributing writer.

WHAT’S NEW AT NURSE.COM

Nurse.com Job Seeker

Discover how Nurse.com can help you find your next dream job.
Just sign up and wait to be paired with your perfect match.

About the Author:

Avatar

Leave A Comment